Translator Disclaimer
June 2015 Examining socioeconomic health disparities using a rank-dependent Rényi index
Makram Talih
Ann. Appl. Stat. 9(2): 992-1023 (June 2015). DOI: 10.1214/15-AOAS822

Abstract

The Rényi index (RI) is a one-parameter class of indices that summarize health disparities among population groups by measuring divergence between the distributions of disease burden and population shares of these groups. The rank-dependent RI introduced in this paper is a two-parameter class of health disparity indices that also accounts for the association between socioeconomic rank and health; it may be derived from a rank-dependent social welfare function. Two competing classes are discussed and the rank-dependent RI is shown to be more robust to changes in the distribution of either socioeconomic rank or health. The standard error and sampling distribution of the rank-dependent RI are evaluated using linearization and resampling techniques, and the methodology is illustrated using health survey data from the U.S. National Health and Nutrition Examination Survey and registry data from the U.S. Surveillance, Epidemiology and End Results Program. Such data underlie many population-based objectives within the U.S. Healthy People 2020 initiative. The rank-dependent RI provides a unified mathematical framework for eliciting various societal positions with regards to the policies that are tied to such wide-reaching public health initiatives. For example, if population groups with lower socioeconomic position were ascertained to be more likely to utilize costly public programs, then the parameters of the RI could be selected to reflect prioritizing those population groups for intervention or treatment.

Citation

Download Citation

Makram Talih. "Examining socioeconomic health disparities using a rank-dependent Rényi index." Ann. Appl. Stat. 9 (2) 992 - 1023, June 2015. https://doi.org/10.1214/15-AOAS822

Information

Received: 1 November 2014; Revised: 1 February 2015; Published: June 2015
First available in Project Euclid: 20 July 2015

zbMATH: 06499940
MathSciNet: MR3371345
Digital Object Identifier: 10.1214/15-AOAS822

Rights: Copyright © 2015 Institute of Mathematical Statistics

JOURNAL ARTICLE
32 PAGES


SHARE
Vol.9 • No. 2 • June 2015
Back to Top